The Personal Health Navigator is available to all Canadian patients. Questions about your doctor, hospital or how to navigate the health care system can be sent to AskLisa@Sunnybrook.ca
The Question: My mother is on six different medications from different pharmacies under the care of three specialists. How do I avoid a dangerous drug interaction?
The Answer: This is the kind of question doctors hear all the time and highlights some of the dangers of being on multiple drugs, particularly from multiple doctors and especially multiple pharmacists. There is no guarantee any of these health professionals are talking to each other and the risk of a dangerous drug interaction – when one drug changes the response to another medication – is high.
“There are literally thousands of drug interactions out there,” said David Juurlink, head, division of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre. “If I have a patient in the emergency department on 8, 10 drugs, there’s a very good chance we will find at least one, and possibly several, potentially dangerous interactions.”
According to Dr. Juurlink, “drug interactions are largely predictable and, as a result, largely avoidable.”
Some drugs are particularly prone to interactions. They include common cholesterol drugs (statins), antibiotics, anticoagulants and lithium – all of which, when taken with other medications, can cause potentially dangerous reactions.
Though it is rather well known, it is worth repeating that taking grapefruit juice can amplify the effect of certain drugs because more drug is absorbed from the gut. This is particularly true with statins – lovastatin, simvastatin and atorvastatin – used for the treatment of high cholesterol. Grapefruit juice taken with those drugs will cause too much of the active ingredient to enter the blood stream, resulting in side effects such as muscle damage.
Anticoagulants, which are typically taken by patients with atrial fibrillation, deep vein thrombosis or pulmonary embolism – abnormal blood clots that develop in a leg vein or travel to the lung – can lead to potentially catastrophic bleeding in the stomach and brain. Antibiotics and anti-fungal agents are two drugs that often don’t mix with them.
Since lithium – a drug that works in the brain to treat bipolar disorder – is eliminated from the body by the kidneys, patients should be careful when starting non-steroidal anti-inflammatory drugs, diuretics or ACE inhibitors. That’s because they can increase lithium blood levels and therefore should be treated with the utmost of caution and close medical supervision.
Dr. Juurlink has suggestions on how to avoid interactions. They include:
• Have your mother’s prescriptions filled at the same pharmacy.
• Make sure her doctor and pharmacist know what medications she is taking – including nonprescription drugs such as aspirin, ibuprofen and herbal medications.
• Be vigilant about monitoring symptoms in the first five to seven days when starting a new drug – the time when drug interactions are most likely to appear.
“When a patient comes to hospital, they should bring all of their pills in their bottle,” says Dr. Juurlink, “or at least have an up-to-date list at hand.”
Try the online tools below to see if your drugs interact with each other:
Lisa Priest is Sunnybrook’s Manager of Community Engagement & Patient Navigation. Her blog Personal Health Navigator provides advice and answers questions from patients and their families, relying heavily on medical and health experts. Her blog is reprinted on healthydebate.ca with the kind permission of Sunnybrook Health Sciences Centre. Send questions to AskLisa@sunnybrook.ca.